Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS Brownsville, TX

August 24, 2008Jim Hogg County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 24, 2008, 6:31 AM CDT for Jim Hogg County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2008, 6:31 AM CDT (11:31 UTC)
Expired
Aug 24, 2008, 7:25 AM CDT
In force
54 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 152 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 241131
FFWBRO
TXC247-241230-
/O.NEW.KBRO.FF.W.0019.080824T1131Z-080824T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
631 AM CDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JIM HOGG COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 730 AM CDT

* AT 619 AM CDT...DOPPLER PRECIPITATION ESTIMATES FROM THE NATIONAL 
  WEATHER SERVICE RADAR IN BROWNSVILLE SHOWED FROM 3 TO 4 INCHES OF
  RAIN HAS BEEN RECEIVED IN CENTRAL JIM HOGG COUNTY DURING THE PAST 
  THREE HOURS. THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN 
  REMOTE AREAS OF CENTRAL JIM HOGG COUNTY 10 MILES WEST OF 1017.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS...
AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE
INUNDATED. MOVE TO HIGHER GROUND.

THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A
FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2714 9888 2713 9865 2681 9863 2682 9888

$$

58
2 follow-up statements
000 
WGUS74 KBRO 241211
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
711 AM CDT SUN AUG 24 2008

TXC247-241230-
/O.CON.KBRO.FF.W.0019.000000T0000Z-080824T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM HOGG-
711 AM CDT SUN AUG 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL JIM HOGG
COUNTY UNTIL 730 AM CDT...

LOCATIONS AFFECTED ARE RANGE LANDS JUST 4 TO 8 MILES WEST OF
HIGHWAY 1017...

AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR FROM THUNDERSTORMS
OVER CENTRAL JIM HOGG COUNTY. THESE THUNDERSTORMS CONTINUE TO DECREASE
IN AREAL COVERAGE AND INTENSITY.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF ARROYOS AND STREAMS...AND
SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE INUNDATED.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2714 9888 2713 9865 2681 9863 2682 9888

$$

58
000 
WGUS74 KBRO 241225
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
725 AM CDT SUN AUG 24 2008

TXC247-241234-
/O.CAN.KBRO.FF.W.0019.000000T0000Z-080824T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM HOGG-
725 AM CDT SUN AUG 24 2008

...THE FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL JIM HOGG
COUNTY...

ALTHOUGH THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT FOR CENTRAL 
JIM HOGG COUNTY...THERE MAY BE POCKETS OF HIGH STANDING WATER 
ESPECIALLY IN POOR DRAINAGE AREAS. IF ENCOUNTERING WATERS OF UNKNOWN 
DEPTH...DO NOT ATTEMPT TO CROSS THEM BY FOOT OR BY AUTOMOBILE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2714 9888 2713 9865 2681 9863 2682 9888

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:00 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 24, 2:00 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 AM CDT SUN AUG 24 2008

.DISCUSSION...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED TO AFFECT
PORTIONS OF DEEP SOUTH TEXAS ON SATURDAY AS THE PERSISTENT UPPER
LEVEL LOW PRESSURE SYSTEM LOCATED OVER NORTHERN MEXICO MAINTAINED A
MOIST ATMOSPHERE OVER THE CWA. HEAVY RAINS WHICH OCCURRED OVER THE
ROMA AREA AND ALONG THE RIO GRANDE RIVER LATE FRIDAY AFTERNOON AND
EARLY FRIDAY EVENING COMBINED WITH HEAVY RAINFALL OVER THE SAME
AREAS EARLIER LAST WEEK HAVE SATURATED THE SOIL. THEREFORE A FLASH
FLOOD WATCH WILL CONTINUE IN EFFECT OVER ZAPATA, JIM HOGG AND STARR
COUNTIES THROUGH 7 PM SUNDAY EVENING. MODELS ARE FORECASTING A
DECREASE IN THE RAIN CHANCES ACROSS THE RIO GRANDE VALLEY ON MONDAY
AND TUESDAY. THEREFORE TEMPERATURES WILL INCREASE ACROSS THE CWA
MONDAY AND TUESDAY TO SLIGHTLY HIGHER THAN NORMAL VALUES FOR THIS
TIME OF THE YEAR WITH A DECREASE IN THE CLOUD COVER. THE WINDS WILL
CONTINUE LIGHT TO MODERATE FROM THE SOUTHEAST AND EAST THROUGH THE
MIDDLE OF THIS WEEK. THE WINDS MAY BECOME LIGHT AND VARIABLE AT
TIMES AND IN OR NEAR ANY SHOWERS OR THUNDERSTORMS.
&&

.MARINE...BUOY020 REPORTED LIGHT ESE WINDS AND SEAS 2 FEET. OBS ON
THE LAGUNA MADRE REPORTED SIMILAR LIGHT ESE WINDS. UNREMARKABLE
MARINE CONDITIONS WILL BE THE RULE FOR THIS FORECAST. A WEAK
PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS OF VARYING DIRECTION
THROUGH ABOUT MID WEEK. HIGH PRESSURE WILL BECOME MORE ESTABLISHED
IN THE WEST GULF AROUND MID WEEK...WITH MODERATE SEASONAL SOUTHEAST
WINDS. WINDS WILL WEAKEN AND VARY A BIT MORE AGAIN LATE IN THE WEEK
AS THE GRADIENT WEAKENS AND THE CENTER OF HIGH PRESSURE SHIFTS
AROUND THE AREA. SEAS WILL REMAIN 3 FEET OR LESS THROUGHOUT THE
FORECAST PERIOD. ISOLATED SHOWER ACTIVITY WILL CONTINUE...POSSIBLY
INCREASING TO SCATTERED LATE IN THE WEEK IF CONVECTION FORECASTED TO
DEVELOP INLAND EXTENDS EAST INTO THE MARINE AREAS.
&&

.AVIATION...CEILINGS WILL FLUCTUATE NEAR MVFR OR SLIGHTLY HIGHER
OVERNIGHT AS PLENTIFUL LOW LEVEL MOISTURE MOVES IN UNDER A WEAK
INVERSION AROUND 4 KFT. EXPECT SOME IMPROVEMENT AROUND LATE SUNDAY
MORNING AS DIURNAL HEATING GETS GOING...INCREASING MIXING. SEA
BREEZE AND ASSOCIATED CONVECTION SHOULD KICK IN AGAIN DURING THE
AFTERNOON. SHOWERS NEAR THE COAST COULD DEEPEN INTO THUNDERSTORMS BY
THE MID VALLEY...WITH TEMPO MVFR CEILINGS AND VSBYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  90  78  92  78  93  /  30   20  20  10  20
BROWNSVILLE          94  77  95  77  95  /  30   20  20  10  20
HARLINGEN            93  77  96  77  96  /  30   20  20  10  20
MCALLEN              93  77  96  77  97  /  40   20  20  10  20
RIO GRANDE CITY      96  77  98  77  99  /  40   20  30  10  20
SOUTH PADRE ISLAND   86  80  87  80  87  /  30   20  20  10  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT SUNDAY FOR TXZ248-249-252.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS.........63
MARINE/AVIATION/MESO...54
Hazardous weather outlook, Aug 24, 4:13 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
413 AM CDT SUN AUG 24 2008

TXZ248>257-250915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
413 AM CDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...STARR...AND JIM
HOGG COUNTIES THROUGH THIS EVENING. A MID LEVEL DISTURBANCE WILL
DESTABILIZE A MOISTURE PRIMED ATMOSPHERE ONCE AGAIN TO PRODUCE THE
POTENTIAL FOR HEAVY RAIN AND FLOODING. AS CONVECTION DEVELOPS
DURING THE DAY... RAINFALL MAY QUICKLY ACCUMULATE UNDER SLOW
MOVING THUNDERSTORMS. RAIN AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED
FOR SPOTS IN THE UPPER VALLEY...WITH ISOLATED AMOUNTS OF 4 TO 6
INCHES POSSIBLE. COMMUNITIES ALONG THE RIO GRANDE LIKE RIO GRANDE
CITY...ROMA...AND ZAPATA WILL BE ESPECIALLY VULNERABLE AS STORMS
MOVE NORTH OUT OF MEXICO. THE SATURATED EARTH FROM RECENT RAINS
WILL RESULT IN HIGHER RUNOFF AND FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE POTENTIAL FOR HEAVY RAIN WILL DIMINISH EARLY IN THE WEEK...
ALTHOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST.
CONDITIONS FAVORABLE FOR HEAVY RAIN MAY DEVELOP AGAIN TOWARD THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 24, 4:30 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 AM CDT SUN AUG 24 2008

TXZ248>257-250000-
INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-
COASTAL WILLACY-COASTAL CAMERON-KENEDY-
430 AM CDT SUN AUG 24 2008

...HEAVY RAINFALL POTENTIAL TO KEEP FLASH FLOOD THREAT HIGH FOR THE
UPPER VALLEY TODAY...

STRONG LOW LEVEL MOISTURE TRANSPORT CONTINUES NORTHWEST ALONG THE
RIO GRANDE THIS MORNING. THIS...ALONG WITH INSTABILITY ALOFT...WILL
HELP KEEP CONVECTION ACTIVE TODAY...ALONG WITH THE THREAT OF HEAVY
RAINFALL AND FLASH FLOODING. DEEP...SLOW MOVING THUNDERSTORMS COULD
REDEVELOP DURING THE DAY...AND THE HEAVY RAINFALL POTENTIAL WILL BE
FURTHER EXACERBATED BY CELL MERGERS.

FLASH FLOOD THRESHOLDS HAVE DECREASED SIGNIFICANTLY AND A FLASH
FLOOD WATCH IS IN EFFECT FOR ZAPATA...STARR...AND JIM HOGG COUNTIES
THROUGH THIS EVENING. THE COMMUNITIES OF THE UPPER VALLEY ALONG THE
RIVER...LIKE RIO GRANDE CITY...ROMA...AND ZAPATA HAVE ALREADY
EXPERIENCED STREET FLOODING AND WILL BE PARTICULARLY VULNERABLE TO
ANY ADDITIONAL RAINFALL.

ISOLATED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE OVER WESTERN
SECTIONS OF DEEP SOUTH TEXAS. LOCALLY HIGHER AMOUNTS ARE ALSO
POSSIBLE UNDER SLOW MOVING STORMS. SOILS IN MANY AREAS ARE ALREADY
SATURATED...MAKING EXCESSIVE RUNOFF AND FLOODING LIKELY.

RESIDENTS...PARTICULARLY THOSE IN FLOOD PRONE AREAS...AS WELL AS
THOSE LIVING NEAR SMALL STREAMS AND CREEKS...SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS
POTENTIALLY HEAVY RAINFALL EVENT.

54/63

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:21 AM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata114 min
Aug 24, 3:40 AM CDTAreal Flood AdvisoryBROJim Hogg95 min
Aug 24, 6:42 AM CDTFlash Flood WarningBROStarr, Zapata108 min
Aug 24, 8:20 AM CDTFlash Flood WarningBROStarr, Zapata67 min
Aug 24, 11:48 AM CDTSpecial Weather StatementBROCameron12 min
Aug 24, 4:24 PM CDTFlash Flood WarningBROStarr111 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.